Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 104, NWS Jackson, MS

September 14, 2009Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 14, 2009, 7:10 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2009, 7:10 PM CDT (00:10 UTC)
Expired
Sep 14, 2009, 8:08 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 18 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 150010
FFWJAN
MSC049-121-150215-
/O.NEW.KJAN.FF.W.0104.090915T0010Z-090915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF JACKSON...
  WEST CENTRAL RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PEARL...FLOWOOD...

* UNTIL 915 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
  THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
  ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.


VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3225 9024 3241 9023 3242 9021 3240 9004
      3225 9004

$$

OLB
1 follow-up statement
000 
WGUS74 KJAN 150108
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
808 PM CDT MON SEP 14 2009

MSC049-121-150116-
/O.CAN.KJAN.FF.W.0104.000000T0000Z-090915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-RANKIN MS-
808 PM CDT MON SEP 14 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL RANKIN
AND EAST CENTRAL HINDS COUNTIES...

AT 806 PM CDT...RAINFALL INTENSITY HAD DIMINISHED AND REMNANTS OF 
THE THUNDERSTORM WERE EXITING THE WARNED AREA.

LAT...LON 3225 9024 3241 9023 3242 9021 3240 9004
      3225 9004

$$

OLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:45 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 3:45 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT MON SEP 14 2009

.SHORT TERM...LATEST RUC ANALYSIS SHOWS THE WARM FRONT THAT WAS
LOCATED ALONG THE GULF COAST THIS MORNING SURGING NORTH...LOCATED
ACROSS THE I-20 CORRIDOR AT THIS TIME. THIS IS ACTING AS A FOCUSING
MECHANISM FOR SHOWERS AND THUNDERSTORMS ACROSS WESTERN AREAS THIS
AFTERNOON AS MORE PRONOUNCED CLEARING THIS MORNING HAS LEAD TO
INCREASED DESTABILIZATION IN THESE AREAS. THIS ACTIVITY IS ALSO BEING
ENHANCED BY A 30-40KT JET MAX ROUNDING THE BASE OF THE TROF SITUATED
OVER EASTERN TEXAS. WEAK MID LEVEL LAPSE RATES SHOULD INHIBIT SEVERE
THUNDERSTORM DEVELOPMENT ALTHOUGH A FEW STORMS THIS AFTERNOON MAY
BECOME STRONG ENOUGH TO DEVELOP GUSTY WINDS TO NEAR 50 MPH.

THIS ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY IN
THE EVENING...HOWEVER A FEW SHOWERS ACROSS NORTHERN AND EASTERN
ZONES MAY LINGER OVERNIGHT. THE LOW PRESSURE SYSTEM OVER EAST TX
RESPONSIBLE FOR THE RAIN CHANCES THE LAST FEW DAYS IS EXPECTED TO
SLOWLY SHIFT EAST TOWARD THE ARKLAMISS TOMORROW. OUR REGION WILL
REMAIN IN SOUTHERLY FLOW THROUGH THE DAY...KEEPING THE LOW LEVEL
STREAM OF RICH GULF MOISTURE MOVING IN. THIS IN COMBINATION WITH THE
SURFACE BOUNDARY WILL LEAD TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TOMORROW AFTERNOON. ENVIRONMENTAL SHEAR AND MID LEVEL
LAPSE RATES WILL REMAIN WEAK HOWEVER...AND DO NOT EXPECT ANY SEVERE
WEATHER AT THIS TIME. THE THREAT OF HEAVY RAIN WILL DECREASE SLIGHTLY
AS WELL...AS DRY MID AND UPPER LEVEL AIR IS BEGINNING TO GET FED INTO
THE SYSTEM DROPPING PW VALUES BELOW 2 IN. AS A RESULT OF THE DRIER
MID LEVEL AIR...INCREASED DESTABILIZATION IS POSSIBLE TOMORROW
AFTERNOON AND THIS WILL NEED TO BE MONITORED FOR INCREASED CHANCES IN
UPDRAFT STRENGTH DURING PEAK HEATING.

MORE OF THE SAME IS EXPECTED WEDNESDAY/WEDNESDAY NIGHT AS THE LOW
PRESSURE CENTER REMAINS SITUATED OVER EASTERN LA. PW VALUES REMAIN
BETWEEN 1.75 AND 2 INCHES SO AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY WILL BE LIKELY ONCE AGAIN...TAPERING OFF IN THE EVENING
HOURS. SEVERE TS PARAMETERS REMAIN WEAK AT THIS TIME.

MAV GUIDANCE LOOKED GOOD FOR HIGH AND LOW TEMPS WITH ONLY A COUPLE
ADJUSTMENTS MADE. /BK/

.PREVIOUS LONG TERM...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE PESKY UPPER TROUGH THROUGH THE LATTER HALF OF
THE WORK WEEK...WHILE THE SURFACE LOW TAKES ITS SWEET TIME IN
LIFTING NORTH ACROSS THE AREA. THISLL BASICALLY EQUATE TO CONTINUED
WARM HUMID CONDITIONS DURING THIS TIME WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON HOURS...AND POSSIBLY A FEW
DEVELOPING THROUGH THE OVERNIGHT HOURS.

AS WE MOVE INTO THE WEEKEND...THE UPPER RIDGE TO THE EAST WILL TRY
TO BUILD WEST INTO THE REGION ALLOWING A MORE ZONAL FLOW TO SETUP.
RAIN CHANCES SATURDAY AND SUNDAY BECOME MORE ISOLATED AND DIURNAL IN
NATURE.  HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION AND
TEMPERATURES LOOK TO CREEP UP A COUPLE OF DEGREES DURING THE
AFTERNOON HOURS.

THIS MORE ZONAL FLOW OVER THE REGION LOOKS TO BE SHORT LIVED THOUGH
AS MODELS ARE ADVERTISING YET ANOTHER UPPER TROUGH TRYING TO DIG
SOUTH AND WEST INTO THE LOWER MISSISSIPPI RIVER VALLEY BY THE END OF
THE FORECAST PERIOD.  THIS UPPER TROUGH WILL FORCE A COLD FRONT
TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA DURING THE FIRST
PART OF THE NEXT WORK WEEK. /19/

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE REGION THROUGH EARLY THIS EVENING AS AN UPPER LOW
CONTINUES TO HANG OUT JUST TO THE WEST OF THE AREA. EXPECT A LARGE
PORTION OF THIS ACTIVITY TO DIMINISH BY MIDNIGHT WITH LOWER CLOUDS
GRADUALLY BUILDING BACK IN. CEILINGS WILL BE PREDOMINANTLY IFR BY
DAWN TUESDAY WITH PATCHY FOG POSSIBLE SOUTH OF INTERSTATE TWENTY.
EXPECT IFR TO MVFR CONDITIONS TO HANG ON TOMORROW MORNING THROUGH 11
AM TO NOON...BEFORE CEILINGS LIFT UP TO 3 TO 4 KFT. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
TOMORROW AFTERNOON AND STORMS WILL BE CAPABLE OF GUSTY WINDS AND IFR
CONDITIONS. OTHERWISE...EXPECT MAINLY VFR CONDITIONS TOMORROW
AFTERNOON WITH SOUTH TO SOUTHEAST WINDS AT 10 MPH. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  85  70  83 /  39  57  44  59
MERIDIAN      70  86  70  84 /  38  52  46  54
VICKSBURG     71  85  70  83 /  44  65  42  63
HATTIESBURG   72  87  72  85 /  28  62  33  60
NATCHEZ       71  85  71  83 /  37  68  33  58
GREENVILLE    69  83  69  80 /  59  69  62  72
GREENWOOD     70  84  70  81 /  59  62  62  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

45/50
Hazardous weather outlook, Sep 14, 2:42 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT MON SEP 14 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
242 PM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THROUGH EARLY THIS EVENING AND THEN AGAIN TUESDAY AFTERNOON AS A
SLOW MOVING ATMOSPHERIC DISTURBANCE HEADS TOWARD THE LOWER
MISSISSIPPI VALLEY FROM OUT OF EASTERN TEXAS. TORRENTIAL DOWNPOURS
AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THE
THUNDERSTORMS AND RAINFALL AMOUNTS COULD RANGE FROM 1 TO 3 INCHES
THROUGH LATER ON TUESDAY IN ISOLATED LOCATIONS. PONDING OF WATER ON
ROADWAYS COULD RESULT FROM THESE RAINFALL AMOUNTS...BUT WIDESPREAD
FLOODING PROBLEMS ARE NOT CURRENTLY ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH AT LEAST
THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Sep 14, 2:06 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT MON SEP 14 2009

ARZ075-LAZ009-MSZ034-040-041-141935-
CHICOT AR-EAST CARROLL LA-WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-
206 PM CDT MON SEP 14 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTHWEST OF GLEN ALLAN AT 206 PM CDT...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHWESTERN ISSAQUENA...EXTREME NORTHWESTERN SHARKEY...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN CHICOT COUNTIES...AND
NORTHEASTERN EAST CARROLL PARISH SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Sep 14, 2:50 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT MON SEP 14 2009

MSZ034-040-041-142020-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-
250 PM CDT MON SEP 14 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WINDS WAS LOCATED
OVER GRACE AT 250 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL ISSAQUENA...NORTHERN SHARKEY AND SOUTH
CENTRAL WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Sep 14, 6:38 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT MON SEP 14 2009

MSZ048-049-150025-
HINDS MS-RANKIN MS-
638 PM CDT MON SEP 14 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER RICHLAND AT 639 PM CDT...MOVING
NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

OLB
Special weather statement, Sep 14, 7:01 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CDT MON SEP 14 2009

MSZ054-150050-
COPIAH MS-
701 PM CDT MON SEP 14 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF BARLOW AT 702 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:17 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo58 min
Sep 14, 7:28 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
Sep 14, 8:28 PM CDTFlash Flood WarningJANSunflower, Washington2 hr
Sep 14, 8:45 PM CDTFlash Flood WarningJANHinds2 hr
Sep 15, 3:44 AM CDTFlash Flood WatchJANBolivar, Grenada, Humphreys, Issaquena, Leflore, Sharkey and 2 more4 days
Sep 15, 9:28 AM CDTFlash Flood WarningJANBolivar, Carroll, Grenada, Leflore, Sunflower84 min
Sep 15, 3:41 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore2 hr
Sep 15, 3:52 PM CDTFlash Flood WarningJANCarroll, Grenada3 hr
Sep 15, 5:33 PM CDTFlash Flood WarningJANJasper, Smith117 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.